Advertisement

Current Hepatology Reports

, Volume 18, Issue 3, pp 294–299 | Cite as

Drug-Induced Liver Injury Due to Nonsteroidal Anti-inflammatory Drugs

  • Paul A SchmeltzerEmail author
Drug-Induced Liver Injury (P Hayashi, Section Editor)
  • 15 Downloads
Part of the following topical collections:
  1. Topical Collection on Drug-Induced Liver Injury

Abstract

Purpose of Review

Nonsteroidal anti-inflammatory drugs (NSAIDs) are a heterogeneous group of medications intended to treat a variety of inflammatory diseases. While they are generally regarded as safe and most known for their potential gastrointestinal and renal side effects, cases of hepatotoxicity have been reported. This review summarizes the US and international literature regarding the incidence of NSAID-induced DILI and the biochemical signature of specific NSAIDs.

Recent Findings

Multiple studies have identified diclofenac as one of the more common culprits of NSAID-induced DILI. A genetic predisposition to DILI has been identified with diclofenac and lumiracoxib.

Summary

While NSAID-induced hepatotoxicity is rare, the potential for serious hepatotoxicity exists especially with certain agents such as diclofenac. An improved understanding of pharmacogenomics and post-marketing surveillance/monitoring is needed to reduce the risk of this DILI.

Keywords

Nonsteroidal anti-inflammatory drugs Drug-induced liver injury Hepatotoxicity Idiosyncratic 

Notes

Compliance with Ethical Standards

Conflict of Interest

Paul A. Schmeltzer declares no potential conflicts of interest.

Human and Animal Rights and Informed Consent

This article does not contain any studies with human or animal subjects performed by any of the authors.

References

Papers of particular interest, published recently, have been highlighted as: •• Of major importance

  1. 1.
    Zhou Y, Boudreau DM, Freedman AN. Trends in the use of aspirin and nonsteroidal anti-inflammatory drugs in the general U.S. population. Pharmacoepidemiol Drug Saf. 2014;23:43–50.  https://doi.org/10.1002/pds.3463.CrossRefGoogle Scholar
  2. 2.
    Sgro C, Clinard F, Ouazir K, Chanay H, Allard C, Guilleminet C, et al. Incidence of drug-induced hepatic injuries: a French population-based study. Hepatology. 2002;36(2):451–5.  https://doi.org/10.1053/jhep.2002.34857.CrossRefGoogle Scholar
  3. 3.
    Bjornsson ES, Bergmann OM, Bjornsson HK, Kvaran RB, Olafsson S. Incidence, presentation, and outcomes in patients with drug-induced liver injury in the general population of Iceland. Gastroenterology. 2013;144:1419–25.  https://doi.org/10.1053/j.gastro.2013.02.006.CrossRefGoogle Scholar
  4. 4.
    Chalasani N, Fontana RJ, Bonkovsky HL, Watkins PB, Davern T, Serrano J, et al. Causes, clinical features, and outcomes from a prospective study of drug-induced liver injury in the United States. Gastroenterology. 2008;135:1924–34.  https://doi.org/10.1053/j.gastro.2008.09.011.CrossRefGoogle Scholar
  5. 5.
    Schmeltzer PA, Kosinski AS, Kleiner DE, Hoofnagle JH, Stoltz A, Fontana RJ, et al. Liver injury from nonsteroidal anti-inflammatory drugs in the United States. Liver Int. 2016;36(4):603–9.  https://doi.org/10.1111/liv.13032.CrossRefGoogle Scholar
  6. 6.
    Rostom A, Goldkind L, Laine L. Nonsteroidal anti-inflammatory drugs and hepatic toxicity: a systematic review of randomized controlled trials in arthritis patients. Clin Gastroenterol Hepatol. 2005;3(5):489–98.  https://doi.org/10.1053/S1542-3565(04)00777-3.CrossRefGoogle Scholar
  7. 7.
    Laine L, Goldkind L, Curtis SP, Connors LG, Yangqiong Z, Cannon CP. How common is diclofenac-associated liver injury? Analysis of 17,289 arthritis patients in a long-term prospective clinical trial. Am J Gastroenterol. 2009;104:356–62.  https://doi.org/10.1038/ajg.2008.149.CrossRefGoogle Scholar
  8. 8.
    Daniels AM, Gibbs LM, Herndon CM. Elevated transaminases with topical diclofenac: a case report. J Pain Palliat Care Pharmacother. 2019;15:1–4.  https://doi.org/10.1080/15360288.2018.1546257.Google Scholar
  9. 9.
    Aithal GP, Ramsay L, Daly AK, Sonchit N, Leathart JB, Alexander G, et al. Hepatic adducts, circulating antibodies, and cytokine polymorphisms in patients with diclofenac hepatotoxicity. Hepatology. 2004;39:1430–40.  https://doi.org/10.1002/hep.20205.CrossRefGoogle Scholar
  10. 10.
    •• Lazarska KE, Dekker SJ, Vermeulen NP, Commandeur JN. Effect of UGT2B7*2 and CYP2C8*4 polymorphisms on diclofenac metabolism. Toxicol Lett. 2018;284:70–8.  https://doi.org/10.1016/j.toxlet.2017.11.038 Suggests pathophysiologic and genetic mechanism for one of the NSAIAs most often reported to cause DILI. CrossRefGoogle Scholar
  11. 11.
  12. 12.
    Lee SM, O’Brien CJ, Williams R, Whitaker S, Gould SR. Subacute hepatic necrosis induced by piroxicam. Br Med J (Clin Res Ed). 1986;293:540–1.  https://doi.org/10.1136/bmj.293.6546.540.CrossRefGoogle Scholar
  13. 13.
    Hepps KS, Maliha GM, Estrada R, Goodgame RW. Severe cholestatic jaundice associated with piroxicam. Gastroenterology. 1991;101:1737–40.CrossRefGoogle Scholar
  14. 14.
    Sherman KE, Jones C. Hepatotoxicity associated with piroxicam use. Gastroenterology. 1992;103:354–5.CrossRefGoogle Scholar
  15. 15.
    Xie W, Wang Q, Gao Y, Pan CQ. Vanishing bile duct syndrome with hyperlipidemia after ibuprofen therapy in an adult patient: a case report. BMC Gastroenterol. 2018;18:142.  https://doi.org/10.1186/s12876-018-0869-9.CrossRefGoogle Scholar
  16. 16.
    •• Zoubek ME, Gonzalez-Jimenez A, Medina-Caliz I, Robles-Diaz M, Hernandez N, Romero-Gomez M, et al. High prevalence of ibuprofen drug-induced liver injury in Spanish and Latin-American registries. Clin Gasteroenterol Hepatol. 2018;16:292–4.  https://doi.org/10.1016/j.cgh.2017.07.037 Reports a much higher prevalence of DILI in Spain than in the USA, perhaps due to differences in over-the-counter dosing. CrossRefGoogle Scholar
  17. 17.
    Ali S, Pimentel JD, Ma C. Hepatobiliary. Pancreat Dis Int. 2011;10(5):552–6.  https://doi.org/10.1016/S1499-3872(11)60093-3.Google Scholar
  18. 18.
    Zimmerman H. Effects of aspirin and acetaminophen on the liver. Arch Intern Med. 1981;141:333–41.CrossRefGoogle Scholar
  19. 19.
    Belay ED, Bresee JS, Holman RC, Khan AS, Shahriari A, Schonberger LB. Reye’s Syndrome in the United States from 1981 through 1997. N Engl J Med. 1999;340:1377–82.CrossRefGoogle Scholar
  20. 20.
    Silverstein FE, Faich G, Goldstein JL, Simon LS, Pincus T, Whelton A, et al. Gastrointestinal toxicity with celecoxib vs nonsteroidal anti-inflammatory drugs for osteoarthritis and rheumatoid arthritis. JAMA. 2000;284:1247–55.CrossRefGoogle Scholar
  21. 21.
    El Hajj II, Malik SM, Alwakeel HR, Shaikh OS, Sasatomi E, Kandil HM. Celecoxib-induced cholestatic liver failure requiring orthotopic liver transplantation. World J Gastroenterol. 2009;15(31):3937–9.CrossRefGoogle Scholar
  22. 22.
    Soni P, Shell B, Cawkwell LC, Ma H. The hepatic safety and tolerability of the cyclooxygenase-2 selective NSAID celecoxib: pooled analysis of 41 randomized controlled trials. Cur Med Res Opin. 2009;25:1841–51.  https://doi.org/10.1185/03007990903018279.CrossRefGoogle Scholar
  23. 23.
    Singer JB, Lewitzky S, Leroy E, Yang F, Zhao X, Klickstein L, et al. A genome-wide study identifies HLA alleles associated with lumiracoxib-related liver injury. Nat Genet. 2010;42:711–4.  https://doi.org/10.1038/ng.632.CrossRefGoogle Scholar
  24. 24.
    Donati M, Conforti A, Lenti MC, Capuano A, Bortolami O, Motola D, et al. Risk of acute and serious liver injury associated to nimuselide and other NSAIDs: data from drug-induced liver injury case-control study in Italy. Br J Clin Pharmacol. 2016;82(1):238–48.  https://doi.org/10.1111/bcp.12938.CrossRefGoogle Scholar
  25. 25.
    Bjornsson E, Jerlstad P, Bergqvist A, Olsson R. Fulminant drug-induced hepatic failure leading to death or liver transplantation in Sweden. Scand J Gastroenterol. 2005;40:1095–101.  https://doi.org/10.1080/00365520510023846.CrossRefGoogle Scholar
  26. 26.
    Andrade RL, Lucena MI, Fernandez MC, Pelaez G, Pachkora K, Garcia-Ruiz E, et al. Drug-induced liver injury: an analysis of 461 incidences submitted to the Spanish registry over a 10-year period. Gastroenterology. 2005;129:512–21.  https://doi.org/10.1053/j.gastro.2005.05.006.CrossRefGoogle Scholar
  27. 27.
    Reuben A, Koch DG, Lee WM. Drug-induced acute liver failure: results of a U.S. MULTICEnter, prospective study. Hepatology. 2010;52(6):2065–76.  https://doi.org/10.1002/hep.23937.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Division of Hepatology, Atrium HealthCarolinas Medical Center-Transplant Center, 6th Floor Morehead Medical PlazaCharlotteUSA

Personalised recommendations